Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 111, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 2004, 6:09 PM CDT for Johnson County, Linn County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 6:09 PM CDT (23:09 UTC)
- Expired
- Aug 3, 2004, 7:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 4:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 032309 SVRDVN IAC103-113-040015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 609 PM CDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL IOWA LINN COUNTY IN EAST CENTRAL IOWA * UNTIL 715 PM CDT * AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES WEST OF CENTER POINT TO 24 MILES WEST OF OXFORD...OR ALONG A LINE EXTENDING FROM VINTON TO 10 MILES WEST OF MARENGO...AND MOVING SOUTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CENTER POINT AND PALO BY 625 PM CDT TODDVILLE AND FAIRFAX BY 630 PM CDT ROBINS...SWISHER...OXFORD AND HIAWATHA BY 635 PM CDT MARION AND TIFFIN BY 640 PM CDT THIS IS AN EXTREMELY DANGEROUS STORM CAPABLE OF PRODUCING TORNADO-LIKE WINDS AND DAMAGE. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM OR HALLWAY. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4228 9182 4153 9182 4144 9138 4225 9138 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:15 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 3, 4:15 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 PM CDT TUE AUG 3 2004 .SYNOPSIS...UPPER AIR DISTURBANCE WILL DEVELOP A STRONG SURFACE LOW AND PUSH A COLD FRONT THROUGH THE AREA LATE TONIGHT AND WEDNESDAY. && .SHORT TERM...(TONIGHT)... COMPLICATED FORECAST TONIGHT. TROPICAL ATMOSPHERE ALREADY IN PLACE WITH DEW POINTS GENERALLY IN THE 70S. THERE SHOULD BE TWO ROUND FOR TONIGHT. FIRST ROUND TO BE ACROSS ABOUT THE NORTHERN THIRD THIS EVENING WITH CONVECTION DEVELOPING SOUTHWESTWARD FROM THE MINNESOTA BOW ECHO. SECOND ROUND TO BE LATE TONIGHT. STRONG UPPER LEVEL DISTURBANCE TO MOVE THROUGH WITH IMPRESSIVE H85 DEW POINTS. HAVE HOISTED A FLASH FLOOD WATCH FOR AREAS ROUGHLY ALONG AND NORTH OF HIGHWAY 30. NEWEST META RUN HAS EVERYTHING A LITTLE FURTHER NORTH AND HAS THE BEST H85 MOISTURE CONVERGENCE OVER THE NORTH THIRD OF THE CWFA...JUST LIKE THE OTHER MODELS. EITHER WAY...WE SHOULD SEE GENERAL 2 INCH RAINFALLS WITH LOCALLY HIGHER AMOUNTS OF 5 TO 7 INCHES POSSIBLE. ALSO EXPECT THE FIRST ROUND OF CONVECTION TO BE SEVERE. ...08... && .LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)... MODELS CONVERGING TO A CONSISTENT SOLN FOR WEDNESDAY. APPEARS WDSPRD RNFL EVENT WILL LINGER THRU MUCH OF WEDNESDAY MORNING. STG CAA FOR EARLY AUGUST OCCURS ACRS THE RGN BY AFTN...SO DONT EXPECT MUCH TEMP RISE DESPITE SOME AFTN SUNSHINE...SPCLY IN WESTERN FCST AREAS. COOL PATTERN DVLPS FOR THU THRU SAT. SOME TEMPS MAY PUSH RECORDS AS DEEP UPR LOW CLOSES OFF ACRS THE ERN GRTLKS RGN. THIS LEAVES SFC HI PRES ACRS OUR RGN TIL SAT MORNING. HV KEPT A DRY FCST TIL MONDAY. BELIEVE LATEST RUN OF THE GFS IS TOO FAST WITH RETURN FLO AND PLACING WAA PCPN ACRS OUR AREA. THIS HAS BEEN THE CASE DURING THE LAST MONTH. ECMWF IS MUCH SLOWER WITH MOVING SFC RDG TO OUR EAST AND THIS SEEMS REASONABLE WITH UPR LOW CLOSING OF ACRS THE ERN US. ALL MODELS AGREE THAT SFC CDFNT APPROACHES THE RGN ON DAY 6 SO WILL MAINTAIN PCPN CHC. ...BELLES... && .DVN WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH LATE TONIGHT INTO WEDNESDAY MORNING. IA...IAC040>042-051>054-063>066. IL...ILC001-002-007-009. MO...NONE.
Hazardous weather outlook, Aug 3, 3:45 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CDT TUE AUG 3 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 345 PM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THROUGH MIDDAY WEDNESDAY THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED TO DEVELOP ACROSS EASTERN IOWA THIS EVENING. THESE THUNDERSTORMS WILL OVERSPREAD THE REST OF NORTHWEST ILLINOIS AND EXTREME NORTHEAST MISSOURI OVERNIGHT. IN THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...PONDING OF WATER AND RAPID RISES TO STREAMS ARE POSSIBLE. A FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH NOON WEDNESDAY FOR AREAS NORTH OF INTERSTATE 80. IN ADDITION...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY AFTERNOON THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS LIKELY TONIGHT IN PARTS OF EASTERN IOWA... NORTHWEST ILLINOIS AND NORTHEAST MISSOURI. BELLES
In the hours before
Local storm report, Aug 3, 6:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST GARRISON 42.14N 92.14W
08/03/2004 60 MPH BENTON IA PUBLIC
0602 PM TSTM WND GST BELLE PLAINE 41.90N 92.27W
08/03/2004 60 MPH BENTON IA PUBLIC
&&
TASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:11 AM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 79 min |
| Aug 3, 5:51 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 54 min |
| Aug 3, 6:27 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 33 min |
| Aug 3, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.